Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 103, NWS La Crosse, WI

July 23, 2022Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2022, 12:29 PM CDT for Dodge County, Minnesota. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 12:29 PM CDT (17:29 UTC)
Expired
Jul 23, 2022, 1:30 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:53 PM CDTTSTM WND DMGClaremont, MNA COUPLE STRUCTURES DAMAGED IN CLAREMONT AREA
Jul 23, 12:53 PM CDTTSTM WND DMGClaremont, MNA COUPLE STRUCTURES DAMAGED IN CLAREMONT AREA.
Jul 23, 12:53 PM CDTTSTM WND DMGClaremont, MNSHERIFF OFFICE REPORTED THAT A SHED HAD ITS ROOF BLOWN OFF. IN ADDITION SEVERAL LARGE TREES WERE BLOWN DOWN.
Jul 23, 1:23 PM CDTTSTM WND GST 48Dodge Center, MN
Jul 23, 1:38 PM CDTHAIL 0.5Kasson, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS53 KARX 231729
SVRARX
MNC039-231830-
/O.NEW.KARX.SV.W.0103.220723T1729Z-220723T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1229 PM CDT Sat Jul 23 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Dodge County in southeastern Minnesota...

* Until 130 PM CDT.

* At 1229 PM CDT, severe thunderstorms were located along a line
  extending from near Medford to 6 miles northeast of Ellendale,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Blooming Prairie around 1250 PM CDT.
  West Concord around 1255 PM CDT.
  Hayfield around 105 PM CDT.
  Mantorville and Kasson around 110 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street,
County Roads 6 And 15 and County Roads 5 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 1729Z 278DEG 27KT 4420 9315 4395 9323 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
3 follow-up statements
617 
WWUS53 KARX 231741
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1241 PM CDT Sat Jul 23 2022

MNC039-231830-
/O.CON.KARX.SV.W.0103.000000T0000Z-220723T1830Z/
Dodge MN-
1241 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR DODGE COUNTY...

At 1241 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Kenyon to near Blooming Prairie,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  West Concord and Claremont around 1255 PM CDT.
  Dodge Center and Hayfield around 105 PM CDT.
  Kasson around 115 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street,
County Roads 6 And 15 and County Roads 5 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 1741Z 270DEG 27KT 4419 9304 4394 9312 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
333 
WWUS53 KARX 231755
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1255 PM CDT Sat Jul 23 2022

MNC039-231830-
/O.CON.KARX.SV.W.0103.000000T0000Z-220723T1830Z/
Dodge MN-
1255 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR DODGE COUNTY...

At 1254 PM CDT, severe thunderstorms were located along a line
extending from West Concord to near Claremont, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  West Concord around 100 PM CDT.
  Hayfield around 105 PM CDT.
  Dodge Center around 110 PM CDT.
  Mantorville around 115 PM CDT.
  Kasson around 120 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street,
County Roads 6 And 15 and County Roads 5 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 1754Z 265DEG 30KT 4417 9290 4398 9301 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
144 
WWUS53 KARX 231819
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
119 PM CDT Sat Jul 23 2022

MNC039-231830-
/O.CON.KARX.SV.W.0103.000000T0000Z-220723T1830Z/
Dodge MN-
119 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR DODGE COUNTY...

At 119 PM CDT, severe thunderstorms were located along a line
extending from near Mantorville to near Hayfield, moving southeast at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Dodge County, including the following locations... County Roads 20
And 5, Oslo, Concord, Eden, Highway 57 And 570th Street, County Roads
6 And 15 and County Roads 5 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4419 9268 4385 9268 4385 9305
TIME...MOT...LOC 1819Z 298DEG 20KT 4410 9270 4395 9287 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:20 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 23, 12:20 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1220 PM CDT Sat Jul 23 2022

.DISCUSSION...(Today through Friday)
Issued at 339 AM CDT Sat Jul 23 2022

Key Messages:

 - Today: Heat & significant severe weather event becoming more likely

 - Tuesday night/Wednesday: next chances for rain

 - Next week: cooler, 70s to low 80s afternoon temps

* Today: Severe Storms

This potentially significant severe weather event has been the main
talking point in previous forecasts of the past couple of days. Now
that the event has come within range of the CAMs, confidence has
increased for severe storms to impact a majority of the local
region. However, exact timing and placement details will depend on
ongoing convection, the capping inversion, and how well the cold
pool develops to dominate storm progression.

Satellite water vapor imagery shows an upper-level trough beginning
to exit the northern Rockies. This wave is slated to progress
eastward today with an associated surface low pressure system. Ahead
of this system, plenty of warm and moist air surges into the region
as the warm front lifts northward and low-level jet increases
advecting in these conditions along with increasing moisture
transport ahead of the surface cold front.

There's no question that there will be plenty of instability. The
23.00z HREF guidance for ensemble minimum SBCAPE has much of the
forecast area exceeding 2000 J/kg by noon. By mid afternoon, some
locations push near 4000 J/kg. Mean CIN values by this time would be
around between 100 and 25 J/kg as the HREF suggests. There is some
question on the exact timing and when the capping inversion breaks.
For example, the ARW 23.00z run has an initial round of convection
reaching southeast Minnesota before noon, whereas the FV3 23.00z run
is not until closer to 5 PM with the other high resolution guidance
falling between those times. Forecast soundings having the capping
inversion centered around 850 mb still in excess of 125 J/kg by late
morning lowers confidence that convection would be initiating by
that time. There could be multiple rounds of storms. The potential
initial round of storms breaking the early afternoon cap ahead of
the main convective line, the convective line itself being cold pool
driven, and a final round with the passing of the surface cold
front. The main focus for timing of severe storms are from 1 PM to 8
PM with HREF probabilities being over 50% for convection to enter
the forecast area around that time. Later into the overnight hours
is when flooding becomes the main potential hazard.

However, what could throw a wrench into this forecast pertains to
the ongoing convection in north central South Dakota and south
central North Dakota. Radar imagery has shown these storms have
developing over that area in the last few hours which is not
currently being handled well by the meso models. If this continues
on its current trajectory, then the local area could see convection
earlier than forecast as early as 15z.

As for the primary threats, damaging wind, large hail, and repeated
rounds of heavy rainfall are all anticipated. Although all threats
are possible depending on storm development and structure. Plenty of
shear in the lowest km would also introduce the threat for
tornadoes. So cannot rule them out, especially if discrete
supercellular storms become surface based at convection onset or
within any favorably oriented bowing segments within a QLCS as
storms cluster together by early evening. Mid-level lapse rates
exceeding 9 C/km would support large hail development mainly with
initial discreet storms this afternoon. The wind threat increases
later in the day into the evening as cells form into a line becoming
cold pool driven and dominant. Overall, this has the potential to be
a significant event with possible 2" hail and wind gusts up to 75
mph.

Last but not least, the heavy rain threat. PWs pushing over 2" and
warm cloud depths increasing to near 4 km would support very
efficient rainfall production. This in combination with multiple
rounds of rain over the same location increases the risk for urban
and flash flooding. After the main line of severe storms pass, then
lingering flooding impacts could last into the overnight hours. HREF
guidance for QPF LPMM has a near east to west oriented narrow swath
of 2-4" of accumulation just north of I-90 on the western edge
sagging a touch southward on the eastern end just south of the I-
90/I-94 corridor. Again this is still dependent on location and the
axis of highest accumulated amounts will likely shift depending on
storm tracks and evolution.

In addition to the severe storms, heat indices around 100 across the
southern tier of counties of the forecast area has called for a heat
advisory for today. If precipitation moves over the region earlier
than expected, this would result in lower afternoon temperatures
therefore decreasing the risk for hazardous heat conditions.

* Next Week

Overall cooler conditions are expected with afternoon temperatures
topping out in the 70s to 80s. The next chance for precipitation
comes Tuesday night into Wednesday. While there are still plenty of
differences in ensemble and deterministic model guidance with
specific timing and exact placement, the general consensus has an
upper-level trough and associated surface cold front to sweep
through the Upper Mississippi River Region. It is still to early to
discern the potential for severe storms at this time, and will
continue with the blended model guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 23 2022

Ongoing thunderstorms to the west will move into the area at the
beginning of the TAF period. When thunderstorms reach the
airports, expect deteriorated visibilities and lower ceilings.
Periods of MVFR conditions are expected with the storms. Winds
will also be gusty, particularly at KRST where gusts could be as
high as 50 kts. Showers and storms will linger into the late
evening at both sites before clearing out overnight. Ceilings
should remain lower overnight before skies become clearer tomorrow
morning. South/southeast winds will become more west/northwest and
less gusty overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030.

&&

DISCUSSION...Peters
AVIATION...Dahl
Hazardous weather outlook, Jul 23, 4:07 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jul 23 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A potentially significant severe weather event has become
increasingly likely for this afternoon and evening. Damaging
winds in excess of 70 mph, large hail near 2", and heavy rainfall
are the main threats. Cannot rule out the possibility for
isolated tornadoes. Repeated rounds of heavy rain would increase
the threat for localized flash and urban flooding. There are some
questions on where the highest impacts may occur and this could
still shift north or south.

Afternoon and early evening heat indices around 100 are expected
this afternoon but mainly for areas south of highway 18 across
portions of northeast Iowa and far southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 23, 11:53 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1153 AM CDT Sat Jul 23 2022

MNZ079-086-087-094-231830-
Wabasha MN-Olmsted MN-Dodge MN-Mower MN-
1153 AM CDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of Olmsted, Mower,
western Wabasha and Dodge Counties through 130 PM CDT...

At 1153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prior Lake to Warsaw to near Easton. Movement
was east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  West Concord around 1240 PM CDT.
  Mantorville around 1255 PM CDT.
  Oronoco and Mazeppa around 110 PM CDT.
  Austin around 120 PM CDT.
  Lyle around 125 PM CDT.
  Elgin and Rose Creek around 130 PM CDT.

Other locations impacted by these storms include South Troy, Potsdam,
Eden, Highway 57 And 570th Street, County Roads 6 And 15, Hidden
Meadows R V Park, Rock Dell, Brookside Campground, County Roads 5 And
6 and Mayville.

This includes Interstate 90 in Minnesota between mile markers 175 and
215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Minnesota.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4444 9222 4412 9219
      4350 9283 4352 9305
TIME...MOT...LOC 1653Z 276DEG 29KT 4472 9346 4423 9341 4371 9394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:53 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted, Wabasha97 min
Jul 23, 1:05 PM CDTSevere Thunderstorm WarningARXOlmsted55 min
Jul 23, 1:22 PM CDTSevere Thunderstorm WarningARXMower63 min
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningARXDodge28 min
Jul 23, 1:33 PM CDTTornado WarningARXOlmsted27 min
Jul 23, 2:03 PM CDTSevere Thunderstorm WarningARXOlmsted, Winona42 min
Jul 23, 2:06 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore69 min
Jul 23, 2:40 PM CDTSevere Thunderstorm WarningARXWinona50 min
Jul 23, 2:47 PM CDTSevere Thunderstorm WarningARXHouston43 min
Jul 23, 3:02 PM CDTTornado WarningARXHouston14 min
Jul 23, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatARXHouston51 min
Jul 23, 3:23 PM CDTSevere Thunderstorm WarningARXWinona37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.